Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 17, NWS Jacksonville, FL

May 8, 1998Pierce County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 2:43 PM EDT for Pierce County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 2:43 PM EDT (18:43 UTC)
Expired
May 8, 1998, 3:45 PM EDT
In force
62 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Pierce County, GA

What was reported inside it

TimeReportWhereRemark
May 8, 2:55 PM EDTThunderstorm WindBlackshear, GALarge trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WFUS1 KJAX 081842 RRA
TORJAX
GAC229-081945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT FRI MAY 8 1998

* TORNADO WARNING FOR...
  PIERCE COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 345 PM EDT


* AT 241 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 7 MILES SOUTHWEST OF MERSHON MOVING SOUTHEAST AT 35
  MPH. THIS STORM HAS PRODUCE A TORNADO IN COFFEE COUNTY NEAR DOUGALS
  AND NICHOLLS.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  MERSHON BY 245 PM EDT
  BRISTOL BY 250 PM EDT
  HOMESTEAD BY 255 PM EDT
  BLACKSHEAR BY 255 PM EDT
  PATTERSON BY 300 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM EDT, 21 minutes earlier.

Area forecast discussion, May 8, 2:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT FRI MAY 8 1998

CURRENT WORKING TORNADO ACTIVITY OVER NORTHERN PORTION OF CWA.

ATM VERY UNSTABLE... WITH MAIN FOCUS ALONG LINE THAT CUTS THROUGH
NORTHERN PORTION OF CWA. RECIEVED A REPORT OF A TORNADO IN COFFEE
COUNTY.

XPC ACTIVITY TO CONTINUE INTO EARLY EVENING.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM EDTSevere Thunderstorm WarningJAXCoffee61 min
May 8, 1:47 PM EDTSevere Thunderstorm WarningJAXJeff Davis63 min
May 8, 1:56 PM EDTTornado WarningJAXCoffee64 min
May 8, 2:09 PM EDTTornado WarningJAXBacon66 min
May 8, 2:25 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne65 min
May 8, 2:30 PM EDTTornado WarningJAXWare65 min
May 8, 2:56 PM EDTTornado WarningJAXCamden64 min
May 8, 3:02 PM EDTTornado WarningJAXCoffee63 min
May 8, 3:06 PM EDTSevere Thunderstorm WarningJAXBrantley64 min
May 8, 4:04 PM EDTTornado WarningJAXCamden66 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.